Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


meds or hiv?
Oct 22, 2002

hi dr wohl how often is wasting or rapid weight loss associated with hiv infection within the first year after infection and before any meds are initiated? i know its hard to say because most who lose weight have high viral loads and therefore begin therapy too soon to tell if the meds or the hiv is causing the wasting. but even in ars, i know rapid weight loss occurs. can this be a reccuring symptoms in the absence of meds? and within the first year?

Response from Dr. Wohl

Certainly weight loss can occur during any stage of HIV infection but it is most commonly experienced by those with more advanced disease. BUT, just as there are long term non-progressors (people whose viral loads stay low and CD4 counts remain high without medication) there are rapid progressors who have high viral loads and precipitous declines in CD4 cell counts.

Such rapid progressors can experience symptomatic HIV infection during the first years after infection. There are other causes of weight loss to look out for including depression, diarrhea and problems with absorption of food and nutrients.

It is important to distinguish generalized wasting from peripheral fat wasting. The latter is associated with HIV medications and is characterized by loss of fat in the arms, legs, face and buttocks. Lean body mass (i.e. muscle) is not usually lost and weight often remains the same. Generalized wasting typically involves involuntary loss of at least 10% of body weight and lean and fat mass are both lost. DW



Previous
David we are anxiously waiting for your report?
Next
Sperm Washing Sites

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement